Print This Page

Drug Lowers Cholesterol but Raises Blood Sugar

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (37 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been taking Crestor. It lowered my cholesterol very well, but my blood sugar went out of control. My HbA1c went from 6.8 to 7.3 in just a short while, and my morning blood glucose numbers went from 110 - 130 to 161 - 217.

I stopped taking Crestor a few days ago and my numbers are already starting to drop. This morning the reading was 144 and my mid-morning blood sugar was only 96 instead of in the low 200s.

I think I am going to stick with niacin instead of other drugs. Niacin does not affect my blood glucose.

A. Others have reported similar problems with statin drugs (www.peoplespharmacy.com). A large clinical trial (JUPITER) noted that patients taking Crestor were more likely to be diagnosed with diabetes than those on placebo (New England Journal of Medicine, Nov. 20, 2008).

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (37 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

Happened to me also. Was prescribed 20mg pravastatin (pravacol) and within a few days my blood sugar jumped 25-30 points. I never considered the statin the problem and for several days I was scrambling around in my diet to find the problem. Happened to see your item in the paper. Now I know. Thanks...

I am a caucasian, northern-european descent, 63 yr old male, T2 diabetic (eg, blind one eye, nephropathy, neuropathy) and have lipid issue(s) (plural!) too. BUT - I wouldn't make a drastic move like casting aside my statin just 'cause my "A1c" number went south on me. Why not a consideration of an additional (initially SLIGHT) change to your glucose management meds?

Also - why the "low 200s" late am? Reconfig your breakfast to get a better 2hr postprandial number even w/ meds being unchanged. If that's not enough, a consult w/ your doc will yield you a "next step" (maybe just incremental) change in meds that may do the trick.

My A1c's, which used to be kinda bad, are now in the low to mid 5s, all the result of a stern lecture I got from a good (former NIH researcher) doc who thought my choice of foods was awful. It was, and NOW I am an A1c right-sized kinda guy: Last 18 mos = 5.4 average. I am on 1 Gm (BID) metformin (ez on the organs, and cardio-protective as well), and just 1mg of glimeparide (1/2 mg BID) each day.

IT ALL STARTS AND ENDS (for most, admittedly NOT all) WITH WHAT YOU EAT! If you pre-manage ingesting carbs, you don't have to deal w/ post-managing their "gluco-consequences". YES - You are right. I have a disciplined-plan for eating. BUT - it beats the alternative: TWO blind eyes! You get my point: At least now, I can SEE my food with my one good eye. Actually SEEING your food. Isn't that a novel idea. [PS: What about insulin? I hear great things about it for refractory T2 diabetic uses. Insulin is easy to use and is well tolerated these days (w/ all the "T2" support available.)

PEOPLE'S PHARMACY RESPONSE: THANKS FOR LETTING US KNOW HOW IMPORTANT IT IS TO PAY ATTENTION TO YOUR DIET, AS WELL AS YOUR MEDICATIONS.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.